Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 9, NWS Grand Rapids, MI

March 31, 2018

NWS Grand Rapids, MI issued this small craft advisory at Mar 31, 2018, 8:51 PM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2018, 8:51 PM EDT (00:51 UTC)
Expired
Apr 1, 2018, 3:22 PM EDT
In force
19 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

492 
WHUS73 KGRR 010051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
851 PM EDT Sat Mar 31 2018

LMZ844>849-010900-
/O.CAN.KGRR.GL.W.0004.000000T0000Z-180401T0200Z/
/O.NEW.KGRR.SC.Y.0009.180401T0051Z-180401T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
851 PM EDT Sat Mar 31 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT SUNDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Small
Craft Advisory...which is in effect until 4 PM EDT Sunday. the
Gale Warning has been cancelled. 

* WINDS...Northwest to 30 knots gradually diminishing.
 
* WAVES...5 to 9 feet gradually subsiding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
3 follow-up statements
555 
WHUS73 KGRR 010757
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
357 AM EDT Sun Apr 1 2018

LMZ844>849-011600-
/O.CON.KGRR.SC.Y.0009.000000T0000Z-180401T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
357 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...West to northwest 15 to 25 knots, gradually 
  diminishing.

* WAVES...3 to 6 feet, gradually subsiding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
604 
WHUS73 KGRR 011413
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1013 AM EDT Sun Apr 1 2018

LMZ844>849-012000-
/O.CON.KGRR.SC.Y.0009.000000T0000Z-180401T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1013 AM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WINDS...West to northwest 15 to 25 knots, gradually 
  diminishing. 

* WAVES...3 to 5 feet, gradually subsiding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds or waves are expected to
produce hazardous conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels should
avoid navigating in these conditions.

&&

$$
678 
WHUS73 KGRR 011922
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
322 PM EDT Sun Apr 1 2018

LMZ844>849-012030-
/O.CAN.KGRR.SC.Y.0009.000000T0000Z-180401T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
322 PM EDT Sun Apr 1 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Small Craft Advisory. 



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 8:20 PM EDT, 31 minutes earlier.

Area forecast discussion, Mar 31, 8:20 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
820 PM EDT Sat Mar 31 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 237 PM EDT Sat Mar 31 2018

A deepening area of low pressure will pull away from lower
Michigan tonight. Northwesterly winds behind this departing storm
will draw down another surge of cold air from central Canada for
Sunday. An area of high pressure will move in on Sunday and stay
with the region into Monday. A strong storm system will be headed
this way for Tuesday.

&&

.UPDATE...
Issued at 621 PM EDT Sat Mar 31 2018

Based on current and expected winds, we canceled the wind
headline. Winds will slowly diminish this evening.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 237 PM EDT Sat Mar 31 2018

Will maintain the Wind Advisory for late this afternoon. Overall
the gusts are coming in below criteria. Radar VWP does show 40 to
50 knots up around 2k to 3k ft. There is a cold front dropping
down from the northwest. That will likely increase the mixing
heights over the next few hours. Thus...there is still a potential
for local gusts to reach criteria...especially with any heavier
showers associated with the frontal passage.

Strong cold air advection develops tonight with 850 mb
temperatures falling enough to warrant some lake effect. Will hold
onto some POPs...especially near the lakeshore to account for
this.

High pressure ridges in for Sunday into Monday. Thus this will
generally be a dry period. The cold airmass will persist
though...with temperatures ending up about 10 degrees below normal
for Sunday.

Precipitation may start to move Monday night. It will be cold
enough for a mix...which is what I will keep going.

.LONG TERM...(Tuesday through Saturday)
Issued at 237 PM EDT Sat Mar 31 2018

The long term period is going to be pretty chilly. Tuesday will be
the warmest day with highs from the mid 30s over the northern cwa to
near 50 in the south. Otherwise, highs will be in the mid 30s
Wednesday through Saturday.

The main weather maker during the long term will be a strong low
that moves from the Plains toward Lower Michigan Tuesday. The gfs
takes the low the farthest north compared to the ecmwf and nam and
would be mostly a rain maker with perhaps a few thunderstorms. We're
leaning toward the colder ecmwf/nam solution which brings
accumulating snow into the picture. At this time, it certainly looks
like we could see several inches of snow north of M-46 Tuesday with
mixed rain/snow changing to rain south of there. Definitely a system
that bears watching.

Cold air will flow in behind the low as it passes by and remain
entrenched across the cwa through the period. As the upper low moves
across the state Tuesday night and Wednesday, snow showers are
expected and accumulations are again possible.

Another cold front will move across the state Friday and snow
showers, possible mixed with rain showers will be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 820 PM EDT Sat Mar 31 2018

Two main aviation concerns in the next 24 hours will occur in the
first six hours, winds and MVFR ceilings. Winds are still running
in the 12-25 knot range but will ramp down considerably by 03z.
Overnight expecting winds of 08-12 knots. As for the MVFR ceilings
they should gradually move southeast out of the area between 00z
and 06z. VFR weather is expected on Sunday with lighter winds
than today.

&&

.MARINE...
Issued at 237 PM EDT Sat Mar 31 2018

Gale for wind gusts are still possible this evening as the cold
front slips southward through the marine zones...but those wind
gusts will diminish slowly overnight as the pressure gradient
weakens. High pressure moves in for Sunday...so much less in the
way of wind is expected.

&&

.HYDROLOGY...
Issued at 1156 AM EDT Sat Mar 31 2018

Rivers are experiencing small rises due to recent rainfall, but
flooding is not expected. Several chances for rain and/or snow are
on tap this week. Under a half inch of precipitation is expected
today. Additional light rain/snow is possible Monday afternoon into
Tuesday night and again later in the week. This precipitation is not
expected to lead to flooding of rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 10 PM EDT this evening for LMZ844>849.

&&

UPDATE...04
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...Duke
HYDROLOGY...63
MARINE...MJS
Hazardous weather outlook, Mar 31, 7:39 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
739 PM EDT Sat Mar 31 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
739 PM EDT Sat Mar 31 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

A few slick spots will be possible where residual wet roads freeze
up overnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow or a wintry mix may lead to slick roads Tuesday into
Wednesday. Accumulations are possible mainly north of Interstate
96.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-010900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
739 PM EDT Sat Mar 31 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Gale force winds will gradually diminish tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will remain hazardous to small craft on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 31, 4:34 PM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT SAT MAR 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             REED CITY               43.87N 85.51W
03/31/2018  M1.8 INCH        OSCEOLA            MI   TRAINED SPOTTER

            WET SNOW ACCUMULATION ON GRASS. SNOW ALSO
            COATED US-131 FOR A COUPLE HOURS IN OSCEOLA
            AND MECOSTA COUNTIES AND SLOWED DOWN
            TRAFFIC.

&&

CAS
Local storm report, Mar 31, 5:07 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT SAT MAR 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
03/31/2018  M46 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0449 PM     NON-TSTM WND GST WHITEHALL LIGHTHOUSE    43.37N 86.42W
03/31/2018  M40 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

&&

CAS
Local storm report, Mar 31, 8:40 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 PM EDT SAT MAR 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     NON-TSTM WND GST WHITEHALL LIGHTHOUSE    43.37N 86.42W
03/31/2018  M48 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

&&

CAS

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.